FDA issues warning about dangerous “Benadryl Challenge” seen on social media.

Recently, a “Benadryl Challenge” posted on the social media application TikTok has prompted the U.S. Food and Drug Administration (FDA) to issue a Drug Safety Communication regarding the dangers of consuming larger than recommended doses of the OTC allergy medicine Benadryl®(diphenhydramine).
In its Drug Safety Communication, the Agency stated that it was aware of news reports of teenagers presenting in emergency rooms, or even dying, after participating in the “Benadryl Challenge”, detailed in videos posted on TikTok, in which viewers were encouraged to take large amounts of Benadryl® (diphenhydramine) to induce hallucinations.
In its OTC oral formulations, the antihistamine diphenhydramine is used to relieve allergy symptoms. It is also the active ingredient in many OTC sleep aids and is often found in combination with pain relievers, fever reducers, and decongestants in many OTC products used to relieve symptoms due to hay fever, upper respiratory allergies, or the common cold.
Diphenhydramine is also used in its liquid form in dentistry, along with equal parts of viscous lidocaine oral solution and liquid antacids, as one of the ingredients in the compounded formulation “Magic Mouthwash” (although the name and ingredients can vary). While diphenhydramine is marketed under the brand-name Benadryl®, it is also available in numerous store brands, and generic versions.
When used as recommended, diphenhydramine works by blocking the action of histamine, which is responsible for symptoms of allergy, on histamine-1 receptors in the body and it is considered a safe and effective medication. However, when taken at higher than recommended doses, diphenhydramine can lead to serious health complications including tachycardia, delirium, psychosis, seizures, coma, or potentially death.
There have been several previous instances of children, teens and even young adults who have participated in other social media “challenges.”, including the “Cinnamon Challenge” and the “Tide Pod Challenge.” While the issue of children and adolescents experimenting with over-the-counter medications has been documented for some time, social media platforms like TikTok have certainly been used as a means to effectively disseminate information to a wider audience.
In its Drug Safety Communication, the Agency stated that it has contacted TikTok and has strongly urged for the removal of these videos and other additional related videos that may yet be posted to the social media platform. The Agency also stated that they are investigating to determine if there are additional cases to report and urged health care professionals to report side effects involving diphenhydramine and other medicines to the FDA MedWatch program.
Finally, the Agency recommended that consumers, parents, and caregivers store diphenhydramine and all other OTC and prescription medicines out of children’s reach and sight, or locked up, to prevent accidental poisonings or misuse. This is especially true of children or teens who are home more often due to the COVID-19 pandemic, and, therefore, may be more likely to experiment, as well as those with underlying mental health conditions or who are at risk for substance use disorder.
SOURCE:
FDA warns about serious problems with high doses of the allergy medicine diphenhydramine (Benadryl®) https://www.fda.gov/drugs/drug-safety-and-availability/fda-warns-about-serious-problems-high-doses-allergy-medicine-diphenhydramine-benadryl. FDA Drug Safety Communication, 9-24-2020.

Comments

  1. THIS! Unbelievable and so tragic, is it still happening? And during the Pandemic. Speechless

Leave a Comment